Summit Schedule

The 9th Annual California ALS Research Summit will be held at the Arnold and Mabel Beckman Center of the National Academies of Sciences and Engineering - 100 Academy, Irvine, CA 92617. Please be sure to register in advance for the summit.
 
This year’s agenda will be organized around specific themes that are relevant to the consortium as basic science and/or clinical topics.  Each theme will be initiated by a platform talk (30-40 min) followed by an open panel discussion (60 min or more).  The panel will be provided several points to trigger discussion with the expectation of a dialogue between attendees and the panel.  
 


 agenda



 THE 9th Annual California ALS Research NETWORK SUMMIT

January 11 - 12, 2019 – Irvine, California


  

DAY 1:      Friday, January 11, 2019 

Arnold and Mabel Beckman Center of the National Academies of Sciences and Engineering

100 Academy Way, Irvine, CA 92617

 


7:45 – 8:10 a.m.        Registration, Breakfast and Poster Session Sneak Peek

                


8:10 – 8:20 a.m.        Welcome to Irvine, Conference Overview

        • Fred Fisher, MSW, LCSW, President & CEO, The ALS Association Golden West Chapter
        • Leslie Thompson, PhD, Summit Host Facilitator, University of California, Irvine
        • Clive Svendsen, PhD, Chair, California ALS Research Network, Cedars-Sinai Medical Center


8:20 – 9:00 a.m.         Keynote Lecture: Gene Therapy for Neurological Disease – Brian Kaspar, PhD, CSO AveXis

 


9:00 – 10:00 a.m.      Theme I:  Inflammation and ALS (15 minutes each, with 5 minutes for Q & A)

        • Exploring the roles of microglia in neurodegenerative diseases – Kim Green, PhD, University of California, Irvine
        • iPSC-derived microglia – Mathew Blurton-Jones, PhD, University of California Irvine
        • Role of C9orf72 in systemic and CNS inflammation – Robert Baloh, MD, PhD, Cedars-Sinai Medical Center                                                   

10:00 – 10:20 a.m.    Discussion 

 


10:20 – 10:40 a.m.    Break 


10:40 – 11:25 a.m.        Clinical Trials

        • Update on New Clinical Trials for ALS  – Lucie Bruijn, PhD
        • First measurements of unbound free fatty acid profiles in ALS plasma and CSF
          Alan Kleinfeld, PhD, CEO, Membrane Sciences

11:25 – 11:40 a.m.        Discussion - Clumpers vs non-clumpers and designing clinical trials for ALS


11:40 – 12:30 p.m.       Lunch


12:30 – 2:00 p.m.          Poster Session

 


2:00 – 2:30 p.m.             Theme II:  Stem Cell Trials for ALS (10 minutes each, with 5 minutes for Q & A)

        • Brainstorm NurOwn ALS Phase 3 Trial Update– Ralph Kern, MD, MHSC, Chief Operating Officer and Chief Medical Officer, Brainstorm Cell Therapeutics
        • Update on Cedars-Sinai GDNF trial Clive Svendsen, PhD, Cedars-Sinai Medical Center


2:30 – 2:40 p.m.            Discussion

 


2:40 – 3:20 p.m.            Theme III: ALS Mechanisms & RNA Splicing (15 minutes each, with 5 minutes for Q & A)

        • Genomewide CRISPR synthetic lethal screen reveals new insight into C9orf72 function – Noori Chai, Gitler Lab, Stanford University

        • Stathmin-2 as a therapeutic target for sporadic ALS Don Cleveland, PhD, University of California San Diego   


3:20 – 3:35 p.m.          Break – Poster Breakdown


3:35 – 4:15 p.m.              
Answer ALS – Leslie Thompson, PhD, UC Irvine, and Steve Finkbeiner, MD, PhD, UCSF


4:15 – 5:00 p.m.            Updates from Industry I (15 minutes each) 



5:00 – 5:15 p.m.            Discussion 


6:30 – 7:00 p.m.            Cocktail Reception, Sponsored by Duane Morris LLP 
                        

      

7:00 – 8:00 p.m.            Dinner  - Hotel Irvine, Salon D 
        • Welcome Remarks – Fred Fisher, MSW, LCSW, President & CEO, The ALS Association Golden West Chapter 
        • The Jim Barber poster award winner announcement and presentation





 DAY 2:            Saturday, January 12, 2019

Tamkin Student Lecture Building at the UC Irvine School of Medicine

845 Health Sciences Road, Irvine, CA

 

7:45 – 8:15 a.m.         Breakfast


8:15 – 9:15 a.m.         Theme V: New Technologies Relevant to ALS (15 minutes each, with 5 minutes for Q & A)

        • Potential of Applying Chemical Tools to Study RNA in ALS – Rob Spitale, PhD, UC Irvine

           

        •  RNA splicing considerations lessons from SMA – Klemens Hertel, PhD, UC Irvine

        • Using iPSCs in ALS to Understand heterogeneity – Justin Ichida, PhD, University of Southern California and Jeff Rosenfeld, MD, Loma Linda University Medical Center

 

9:15 – 9:45 a.m.           Discussion


9:45 – 10:00 a.m.          Break


10:00 – 11:00 a.m.    Theme VI: New Approaches for ALS (15 minutes each, with 5 minutes for Q & A)


        • A new approach for three-dimensional modeling of RNA/DNA  Mitch Guttman, PhD, Caltech
        • The Lazarus Project: Resurrection of the neuromuscular junction after traumatic nerve injury Ranjan Gupta, MD, University of California Irvine
        • Spinal cord injury and repair – relevance to ALS?  – Aileen Anderson, PhD, University of California Irvine


11:00 – 11:15 a.m.         Discussion

 

11:15 – 12:00 p.m.        The Neurocollaborative   Clive Svendsen, PhD, Steve Finkbeiner, PhD, Don Cleveland,                                               PhD, Martin Marsala, PhD, Brian Kaspar, PhD


12:00pm – 12:15 p.m.   Discussion   


12:15 – 1:30 p.m.          Lunch


1:30 – 2:15 p.m.      Updates from Industry II (15 minutes each) 


        • BioGen – Toby Ferguson, MD, Senior Medical Director
        • Prosetta Vishwanath Lingappa, MD, PhD, Aberrant assembly machines: a new paradigm with diagnostic and therapeutic implications
        • Mitsubishi Tanabe Pharma AmericaStephen Apple, MD Senior Medical Director Mitsubishi Tanabe Pharma America, Inc.

2:15 – 2:45 p.m.             Discussion


2:45 – 3:00 p.m.             Break


3:00 – 3:40 p.m.           Theme VII: Challenges for Designing Clinical Trials ALS (15 minutes each, with 5 minutes                                                for Q & A)

        • Promising outcome measures for Phase 2 trials – Jeremy Shefner, MD, Barrow Neurological Institute

        • What’s new in Canada? Angela Genge, MD, FRCP(C), Montreal Neurological Institute and Hospital

3:40 – 4:15 p.m.           Discussion


4:15 – 4:30 p.m.           Final comments  Clive Svendsen, PhD 

 


4:30 – 6:00 p.m.           Ask the Experts: Research Update to ALS community – All participants welcome

Sue & Bill Gross Stem Cell Research Center 

845 Health Sciences Road, Irvine, CA 92697




Comments